Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 252, NWS Bismarck, ND

August 17, 2025Emmons County, Logan County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 17, 2025, 4:57 AM CDT for Emmons County, Logan County, McIntosh County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2025, 4:57 AM CDT (09:57 UTC)
Expired
Aug 17, 2025, 5:45 AM CDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Emmons County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 69 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 10:59 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KBIS 170957
SVRBIS
NDC029-047-051-171045-
/O.NEW.KBIS.SV.W.0252.250817T0957Z-250817T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
457 AM CDT Sun Aug 17 2025

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western Logan County in southeastern North Dakota...
  Western McIntosh County in southeastern North Dakota...
  Emmons County in south central North Dakota...

* Until 545 AM CDT.

* At 457 AM CDT, a severe thunderstorm was located near Linton,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Linton, Napoleon, Strasburg, Hazelton, Zeeland, Hague, Westfield,
  Braddock, Burnstad, Temvik, Kintyre, Hull, Beaver Lake State Park,
  Cattail Recreation Area, and Beaver Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4599 10052 4606 10061 4615 10063 4623 10056
      4628 10058 4637 10055 4664 10032 4663 9952
      4659 9949 4594 9971 4595 10051
TIME...MOT...LOC 0957Z 208DEG 46KT 4630 10032 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SMITH
3 follow-up statements
788 
WWUS53 KBIS 171006
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
506 AM CDT Sun Aug 17 2025

NDC029-047-051-171045-
/O.CON.KBIS.SV.W.0252.000000T0000Z-250817T1045Z/
Logan ND-McIntosh ND-Emmons ND-
506 AM CDT Sun Aug 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN LOGAN...WESTERN MCINTOSH AND EMMONS COUNTIES...

At 506 AM CDT, a severe thunderstorm was located 6 miles south of
Hazelton, or 8 miles north of Linton, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Linton, Napoleon, Strasburg, Hazelton, Zeeland, Hague, Westfield,
Braddock, Burnstad, Temvik, Kintyre, Hull, Beaver Lake State Park,
Cattail Recreation Area, and Beaver Bay Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4599 10052 4606 10061 4615 10063 4623 10056
      4628 10058 4637 10055 4664 10032 4663 9952
      4659 9949 4594 9971 4595 10051
TIME...MOT...LOC 1006Z 208DEG 46KT 4639 10025 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SMITH
951 
WWUS53 KBIS 171023
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
523 AM CDT Sun Aug 17 2025

NDC029-047-051-171045-
/O.CON.KBIS.SV.W.0252.000000T0000Z-250817T1045Z/
Logan ND-McIntosh ND-Emmons ND-
523 AM CDT Sun Aug 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN LOGAN...NORTHWESTERN MCINTOSH AND NORTHEASTERN EMMONS
COUNTIES...

At 522 AM CDT, a severe thunderstorm was located near Hazelton, or 19
miles north of Linton, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Napoleon, Hazelton, Braddock, Burnstad, Temvik, Beaver Lake State
Park, and Kintyre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4662 9951 4603 9968 4599 9990 4650 10044
      4664 10032 4663 9952
TIME...MOT...LOC 1022Z 193DEG 35KT 4655 10029 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SMITH
555 
WWUS53 KBIS 171036
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
536 AM CDT Sun Aug 17 2025

NDC029-047-051-171045-
/O.EXP.KBIS.SV.W.0252.000000T0000Z-250817T1045Z/
Logan ND-McIntosh ND-Emmons ND-
536 AM CDT Sun Aug 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LOGAN...NORTHWESTERN
MCINTOSH AND NORTHEASTERN EMMONS COUNTIES WILL EXPIRE AT 545 AM
CDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central and southeastern North Dakota.

&&

LAT...LON 4662 9951 4603 9968 4599 9990 4650 10044
      4664 10032 4663 9952
TIME...MOT...LOC 1035Z 208DEG 46KT 4669 10018 

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:14 AM CDT, 43 minutes earlier. Its key messages:

  • Scattered/isolated thunderstorms remain possible over far south central North Dakota into the James River Valley early this morning. The primary hazard is expected to be large hail up to the size of half-dollars and damaging winds to 70 mph.
  • Cooler temperatures this weekend (near to slightly below normal for mid-August), followed by a gradual warming trend into the middle of next week.
  • Daily/nightly chances for showers and thunderstorms remain in the forecast into next week. The most favorable chances will be later this weekend/early next week, and again towards the middle of next week.
Area forecast discussion, Aug 17, 4:14 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
414 AM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Scattered/isolated thunderstorms remain possible over far
  south central North Dakota into the James River Valley early
  this morning. The primary hazard is expected to be large hail
  up to the size of half-dollars and damaging winds to 70 mph.

- Cooler temperatures this weekend (near to slightly below
  normal for mid-August), followed by a gradual warming trend
  into the middle of next week.

- Daily/nightly chances for showers and thunderstorms remain in
  the forecast into next week. The most favorable chances will
  be later this weekend/early next week, and again towards the
  middle of next week.

&&

.DISCUSSION...
Issued at 305 AM CDT Sun Aug 17 2025

Currently, southwest flow aloft with an embedded S/WV impulse
triggering nocturnal convection this morning across the
Dakotas, with a strong area of storms lifting north/northeast
across north central SD into southern North Dakota.

Models continue to favor high pressure aloft meandering from
the Southern Plains into the Desert Southwest next week,
occasionally building northward, though with fluctuations/zonal
flow and chances for showers/storms as embedded waves flatten
the ridge. NBM maintains a warming trend through the middle of
next week which supports the projected pattern advertised by
global ensembles.

NBM catches on to this pattern, with a cooling trend towards
the end of next week, along with increasing probabilities of
precipitation.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 305 AM CDT Sun Aug 17 2025

Low VFR to MVFR/IFR ceilings across western and portions of
central North Dakota this morning. Area of low clouds will
persist through mid-morning...roughly 15/16Z, before
dissipating.

Isolated thunderstorms across south central North Dakota and the
James River Valley early this morning. PROB30 mentions for TSRA
have been added to impacted terminals. Easterly winds around
5-10 kts are expected, with some higher gusts possible during
the day.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...NH
AVIATION...NH
Hazardous weather outlook, Aug 17, 1:06 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
106 AM CDT Sun Aug 17 2025

NDZ001-009-017>020-031>037-040>048-050-051-180615-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
106 AM CDT Sun Aug 17 2025 /1206 AM MDT Sun Aug 17 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible tonight.
Expected hazards include hail up to the size of quarters, damaging
winds as high as 60 mph, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms are possible across
western North Dakota Sunday evening and night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and excessive
rain amounts to the National Weather Service at 800-247-0212 or
on social media pages.

NDZ002>005-010>013-021>023-025-180615-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-
106 AM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report excessive rain amounts to the
National Weather Service at 800-247-0212 or on social media pages.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:59 AM CDTSevere Thunderstorm WarningBISGrant, Sioux61 min
Aug 17, 3:56 AM CDTSevere Thunderstorm Warning Considerable damage threatBISEmmons, Grant, Morton, Sioux64 min
Aug 17, 4:31 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux29 min
Aug 17, 5:43 AM CDTSpecial Weather StatementBISKidder, Logan, McIntosh32 min
Aug 17, 5:55 AM CDTSpecial Weather StatementBISBurleigh35 min
Aug 17, 6:17 AM CDTSpecial Weather StatementBISDickey43 min
Aug 17, 10:29 AM CDTSpecial Weather StatementBISDickey31 min
Aug 17, 10:57 AM CDTSpecial Weather StatementBISDickey33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.